When should I worry about anemia

Question

Hello. I have a question about anemia and at what point should I be worried.

I've been taking Sustiva and Combivir for a little over two years. Generally no side effects worth noting.

I know that the AZT component of the Combivir can cause anemia. My doctor, who is quite respected and I like a lot, says "oh, that's how we know it's working!" That seems like an odd answer, but he is the doctor.

My last RBC count was 3.19 M/uL on a normal scale of 4.1-5.7; Hemoglobin 12.1 g/dL on a scale of 13.0-17.0; Hematocrit is 34.7% against a scale of 39.0-51.0; MCV 109fl on a scale of 80-100.

These are all out of whack, but not really by too much--or are these significant figures? The numbers vary but seem to be getting lower as time goes on.

The viral load is undetectable and the CD4s are 500ish--all good numbers--so we don't want to change anything that's successful. Yet, I've been so tired the last two years, I would love to have my energy back. I keep wondering if the anemia has anything to do with it.

Any thoughts?

Thanks!!

Answer

Hello,

The normal range of hemoglobin varies between dudes and dames. For the boys the range is 14-18 g/dL and for ladies it's 12-16 g/dL. I'm not sure from your post whether you are from Venus or Mars, so to speak. If you are a she rather than a he, then you're hemoglobin is still within the normal range. If, on the other hand, you're not, then you are mildly anemic. Generally speaking, hemoglobin in the range of 12.1 does not produce significant symptoms of fatigue. It might be worth looking back a few years, before you started your AZT, to see what your hemoglobin was and then plot out how it's changed over time since beginning your AZT-containing Combivir. If there has been a consistent and significant drop, it is possible you might feel some exercise intolerance or fatigue. However, fatigue in the setting of HIV disease is extremely common and often multifactorial. I suggest you read through the archives of this forum and review the common and not-so-common causes of HIV-associated fatigue hormonal imbalance, psychological causes, inadequate rest/diet/exercise, occult infection, medication side effects, drug interactions, etc. then discuss these with your HIV specialist. You'll need to work closely with your HIV specialist to identify all the potential factors contributing to your energy drain and then treat each one individually in order to get your batteries recharged. The archives are also jam packed with additional information about HIV-associated anemia and its causes, related symptoms and potential treatments.

Good luck!

Dr. Bob